caret icon Back to all discussions

Possible build-up in throat

When I first started treatment for copd I was put on Spriva (the powder type). Never any problem with it (except that it quit working). Flovent was added. Several months down the line I noticed a sort of scratchiness in my throat that would get me to coughing, which would put me into a panic of not being able to breathe. My doctor basically poo-pooed me.

I want to insert here that I have always been and still am a faithful and fervent rinser and gargler.

As time went on this continuously got worse and even began to feel like a restriction when I swallowed certain things, like pills. I was changed to Stiolto and Flovent and then the Stiolto seemed to quit working. So now I have gone to all nebulized medications, and largely because I just could not afford those inhalers. Even though I have good insurance, I reached the donut hole very soon with the cost of those and then my cost share was slowing sinking me (in addition to the fact they weren't helping that much). Now I take Budesonide (2 daily), which I understand would be a replacement for Flovent. I also take Perforomist (2 daily) and Ipratropium (4 daily) and am allowed one Albuterol per day.

I have a terrible time taking my pills and supplements because they seem to get stuck in my throat. I think I've got some kind of a build up from medication and wonder if there is any way I can get rid of it on my own.

  1. Hi Nikilet, and thanks for your prompt reply. I hear you! For whatever reason, if you have to stay with this physician, I have confidence that you will be able to 'guide' him/her so you can secure the treatment you need. I am more optimistic, since you said he/she is a nice person. I'm sure collaboratively, you will elicit the care you need from him/her.

    Please, do keep us apprised of your progress, if you don't mind.

    Good luck!
    Leon (site moderator COPD.net)

    1. For many reasons, that just isn't a feasible option for me. But I thank you for your concern. I am just going to have to try and work with the doctor I have, who aside from anything else, is a very nice person.

      1. Yes, I do think I very possibly am one for whom the rinsing, gargling and spitting is not enuf.

        1. Hi again, Nikilet, and thanks for your response / answer.
          If that is the case, I would suggest that you may want to (still) seek out another specialist, as mentioned in my previous answer (above). Have you given any thought to seeing someone else? I was thinking either an alternated pulmonologist, an allergist, or an ENT physician.

          Warmly,
          Leon (site moderator COPD.net)

      2. Hi again, Nikilet, and thanks so much mentioning this concern of yours.

        As your surmised, my first thought was that you might have developed thrush from the inhaled corticosteroid (ICS) inhaler. However, you did say you are diligent when it comes to gargling, rinsing and spitting. You may want to keep in mind, that although gargling, rinsing and spitting is designed to prevent contracting thrush, it is not necessarily effective for all patients. Do you think you may be one of them?

        Add to this your assessment that you feel as though there may be some sort of obstruction ('buildup', was the word you used), in your oropharynx, there may be something else going on that may require a medical assessment. It is disappointing to hear that you cannot rely on your current physician. You may want to select an alternate physician to evaluated your current situation (various medications not working for you as well as the new symptoms you're described). I would think you may want to select another specialist - either a pulmonologist, allergist or even an ENT (ear, nose & throat) physician.

        I am also hopeful other moderators / team members might weigh in here with their thoughts.

        What do you think?
        Leon (site moderator COPD.net)

        or create an account to reply.